Jul 20 2004
One expert questions the acceptability of the current level of acetaminophen-related injury and death, while another suggests that acetaminophen overdoses are misunderstood.
Acetaminophen overdose causes more than 450 deaths due to acute liver failure each year in the United States and this number appears to be on the rise. In 2001, the U.S. Acute Liver Failure (ALF) Study found acetaminophen responsible for 39 percent of cases. In 2003, the number had risen to 49 percent.
William M. Lee, M.D., of the University of Texas Southwestern Medical Center in Dallas, Texas and a principal investigator of the NIH-funded U.S. Acute Liver Failure Group, suggests that the FDA should consider a more aggressive and broader approach toward regulating the pain reliever to lessen the incidence of such poisonings. Lee's article is one of two in the July issue of Hepatology that considers acetaminophen-related injury and death in the U.S.
Hepatology, the official journal of the American Association for the Study of Liver Diseases (AASLD), published by John Wiley & Sons, Inc. is available online via Wiley InterScience at http://www.interscience.wiley.com/journal/hepatology.
A counterpoint article, by Barry H. Rumack, M.D. of Rocky Mountain Poison and Drug Center at the University of Colorado, says that therapeutic doses of the drug do not place patients at risk, even when factors such as fasting and alcohol consumption are considered. He suggests that most acetaminophen-related injuries and deaths may be due to intentional overdose.
More than 50 percent of the country's cases of acute liver failure are related to acetaminophen, according to the ALF Study, reports Lee. While acetaminophen overdose is a fairly common way to attempt suicide, most suicidal patients receive medical care within four hours and can be protected by the acetaminophen antidote.
However, Lee reports that people who ingest large quantities of the drug over several days – usually to relieve pain and often in conjunction with other narcotics – are typically not aware of the potential harm and only seek treatment after symptoms of toxicity have appeared and their prognosis is poor. These unintentional cases constitute roughly half of all cases that develop liver failure and 30 percent of all these cases are fatal.
"We must remain skeptical of 'accidental' or 'unintentional' overdosages in adults," writes Rumack. He suggests that cases recorded as unintentional may have actually been suicide attempts. "It is not possible to calculate the true rate, as we do not know how many patients took overdosages and did not seek treatment nor how many misrepresented what they actually did," he says.
The U.S. Food and Drug Administration regulates acetaminophen, and in 2002, its Non-prescription Drugs Advisory Committee considered evidence on related acute liver failure. The committee recommended changing package labeling to include a prominent warning that excess quantities of the drug might lead to liver injury and requiring the display of the generic name on the front of the package to avoid accidental overdose from the use of multiple acetaminophen-containing products. However, the FDA has not yet acted on that recommendation.
When the United Kingdom began aggressively working to limit acetaminophen overdosing by limiting available quantities and requiring blister packaging, the country saw a 10 percent decline in related hospital admissions, a 19 percent reduction in related deaths and a 56 percent reduction in related liver transplants. In this country, a similar limit to package size and the use of blister packaging might prevent a significant number of overdoses, says Lee.
"Changing more than the package label would also send the message that this medicine, like most others, is not globally safe, as its marketers claim," he says. "For a pain reliever with only mild-to-moderate efficacy, it would seem prudent to move toward limiting these needless deaths."